How chemotherapy can affect your diabetes

Chemotherapy is often used to treat cancer.

When you have chemotherapy treatment, your blood sugar level may go too high or drop too low. This can happen because of the side effects of treatment. Side effects may include sickness, diarrhoea and loss of appetite.

Some chemotherapy drugs can also affect your blood sugar level. Your cancer doctor can let you know if the drugs you are taking are likely to affect you.

Some chemotherapy drugs can damage the nerves in your body. This can cause pain and changes in sensation. These effects can be worse if you already have nerve damage caused by diabetes.

You will need to monitor your blood sugar more often during chemotherapy treatment. You may have to adjust the way you manage your diabetes. Your diabetes team can give you advice.

It is important to let your doctors know how well you are managing to control your blood sugar level when you are having chemotherapy. They may be able to change the drug you are taking.

What is chemotherapy?

Chemotherapy uses anti-cancer (cytotoxic) drugs to destroy cancer cells. Cytotoxic means toxic to cells.

Cytotoxic chemotherapy drugs disrupt the way cancer cells grow and divide, but they also affect normal cells. These healthy cells can usually repair damage caused by chemotherapy but cancer cells can’t and eventually die.

Chemotherapy is often used to treat cancer. It is sometimes used on its own, but is commonly used in combination with other cancer treatments.

Chemotherapy

This video provides a brief overview of chemotherapy treatment, how it can be given, how it works and possible side effects.

About our cancer information videos

Chemotherapy

This video provides a brief overview of chemotherapy treatment, how it can be given, how it works and possible side effects.

About our cancer information videos


How chemotherapy can affect your diabetes

When you have chemotherapy treatment, there is a risk that your blood sugar level may go too high or drop too low. This is because of the side effects of chemotherapy, such as sickness, diarrhoea and loss of appetite.

Some chemotherapy drugs, such as asparaginase and busulfan, can cause your blood sugar level to rise. Your cancer doctor or chemotherapy nurse can tell you if the drugs you are having are likely to affect you.

Some chemotherapy drugs can damage the nerves in your body. This can lead to pain and a change in sensation called peripheral neuropathy. The pain can sometimes be worse if the nerves are already damaged by diabetes. Peripheral neuropathy caused by chemotherapy is usually temporary.

The chemotherapy drugs most likely to cause peripheral neuropathy are the:

  • platinum based drugs – cisplatin, carboplatin and oxaliplatin
  • taxanes – docetaxel (Taxotere) and paclitaxel (Taxol)
  • vinca alkaloids – vinblastine, vincristine and vinorelbine.

Talk to your cancer doctor if you are worried about peripheral neuropathy. They can give you more information about your treatment and give you advice on the best way to manage any pain.


Controlling your blood sugar when having chemotherapy

Before you start chemotherapy, talk to your doctors and nurses about any side effects you might get and the best way to manage your diabetes during treatment:

  • If you control your diabetes with your diet, you may find that your blood sugar levels still increase. So you may need to check your blood sugar more often than usual.
  • If you control your diabetes with tablets, your specialist may suggest you change the dose or ask you not to take them on the day of your treatment. You will need to check your blood sugar more often than usual.
  • If you use insulin to control your diabetes, you may need to change the type of insulin you use, increase the dose or reduce the dose.

Your doctor may want you to stay in hospital when you have your first session of chemotherapy. This is so the nurses can closely monitor your blood sugar level and treat you if it gets too high or too low.

It is important to let your doctors know how well you are managing to control your blood sugar level during your chemotherapy. If you find it difficult to control the level, your cancer doctor may change the dose of the chemotherapy drug or change it for another drug that has fewer side effects. Your doctors will talk to you about this before making any changes.

It is usually possible to manage your blood sugar without making these changes.

If you feel unwell during your chemotherapy treatment, it can sometimes be difficult to know if it is a side effect of the chemotherapy or because your blood sugar is too high or too low. You should always check your blood sugar if you feel unwell.

You should talk to your doctor if your blood sugar levels are:

  • always 10 mmol/l or higher and you feel unwell
  • less than 4 mmol/l on more than two occasions.